MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 10000607
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The devices were discarded by the user facility so no evaluation can be completed, however radiographs provided confirmed the complaint.Review of the provided radiographs identified 10-11mm of k-wire protruding from the bottom of the two screws placed in vertebral bodies t12 and t11.Review of the radiographs and provided information identified what appears to be an inadvertent surgical error related to excessive screw advancement prior to k-wire removal.Radiographs confirmed the k-wire to be fixed in the bone and inside the screw shank and is not a concern for migration.Labeling review: potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: early or late infection.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), metal sensitivity or allergic reaction to a foreign body, infection." "warnings, cautions and precautions.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.K-wire should be removed when screw has reached the posterior wall of the pedicle to avoid kink in tip.Ensure the k-wire is not advancing as the path is created over the k-wire.Use lateral fluoroscopy to properly manage the k-wire during pedicle preparation to confirm proper placement and avoid anterior advancement of the k-wire." "mri safety information: the reline system has not been evaluated for safety and compatibility in the mr environment.It has not been tested for heating, migration, or image artifact in the mr environment.The safety of the reline system in the mr environment is unknown.Scanning a patient who has this device may result in patient injury." "pre-operative warnings.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at (b)(6).You may also email: (b)(6)." (b)(4).P-12/2018.H3 other text : no device returned; discarded by user.
 
Event or Problem Description
A spinal procedure was conducted at t11/13.During screw implantation at t12, a piece of the k-wire about 9-10mm in length remained in the vertebrae.Then at t11 this occurred again with a piece about 10mm in length.No pieces were retrieved.No patient injury or consequences reported.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The reported event was confirmed by review of a photograph of the fractured k-wire and radiographs showing the k-wire tip within the vertebral body, anterior to the tip of the pedicle screw.No device was returned to nuvasive qa for evaluation; further, operative notes were not provided for review of usage/technique.A review of manufacturing records was unable to be performed as the lot information of the product involved in the event was not available.A definitive root cause was unable to be determined with the information provided; however, may have resulted from interference between the tip of the screw and the k-wire in-situ.Labeling review: "¿warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." k-wire should be removed when screw has reached the posterior wall of the pedicle to avoid kink in tip.Ensure the k-wire is not advancing as the path is created over the k-wire.Use lateral fluoroscopy to properly manage the k-wire during pedicle preparation to confirm proper placement and avoid anterior advancement of the k-wire.".Pre-operative warnings: implants and instruments should be protected during storage and from corrosive environments.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
N/a.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17473863
Report Number2031966-2023-00162
Device Sequence Number7269600
Product Code NKB
UDI-Device Identifier00887517512307
UDI-Public887517512307
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10000607
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2023
Supplement Date Received by Manufacturer09/13/2023
Initial Report FDA Received Date08/07/2023
Supplement Report FDA Received Date09/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
10000409.
Patient Age23 YR
Patient SexMale
Patient RaceAmerican Indian Or Alaskan Native, Asian